Colorado, 2008

Hail and Damaging Wind in Colorado, August 14, 2008

August 14, 2008 · NWS BOU · 17 events in 5 counties and zones

A severe thunderstorm produced hail, up to the size of golfballs, torrential rain and strong winds near Fort Collins. Hail accumulated to over a foot deep north of Fort Collins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail, up to the size of golfballs, torrential rain and strong winds near Fort Collins. Hail accumulated to over a foot deep north of Fort Collins. Extensive crop damage was reported near Wellington. Other severe thunderstorms developed southeast of Denver, where hail up to the size of ping pong balls was reported near Agate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 14, 2:00 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 14, 2:00 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU AUG 14 2008

.SHORT TERM...NEXT SHORTWAVE AHEAD OF MAIN UPPER LOW OVER MONTANA
CURRENTLY MOVING INTO NORTHERN COLORADO. BEGINNING TO SEE COVECTION
ACROSS MOUNTAINS IN RESPONSE TO INCREASING QG ASCENT. ACROSS
PLAINS...LOW LEVEL MOISTURE HAS INCREASED FROM OVERNIGHT OUTFLOW
WITH DEWPOINTS MAINLY IN 50S. GPS INTEGRATED PRECIPITABLE WATER
VALUES HAVE INCREASED TO AROUND SEVEN TENTHS OF AN INCH. WEAK SURGE
CURRENTLY MOVING ACROSS AREA HAS SHIFTED THE LOW LEVEL WINDS TO THE
NORTHEAST. THIS HAS PROVIDED A BETTER WIND SHEAR PROFILE WITH THE
NORTHWEST FLOW ALOFT. THUS...SEVERE WEATHER THREAT IMPROVED SLIGHTLY
AS A RESULT. LAPS SURFACE ANALYSIS AS WELL AS ACARS SOUNDINGS
INDICATING CAPE VALUES HAVE INCREASED TO AROUND 1000 J/JG. BUT STILL
LARGE AREA OF CIN TO OVERCOME. APPROACHING WAVE SHOULD BE ENOUGH TO
OFFSET CIN AND GET STORMS GOING. A FEW STORMS COULD REACH SEVERE
LIMITS THIS EVENING...PRODUCING HAIL AND DAMAGING WIND. THE UPPER
LOW PROGGED TO MOVE INTO NORTHERN WYOMING AROUND MIDNIGHT...WHICH
WILL CONTINUE TO SATURATE AIRMASS AND INCREASE UPSLOPE. WITH
INCREASING UPSLOPE AND DYNAMICS...SHOULD SEE SHOWERS INCREASE IN
COVERAGE ACROSS PLAINS AFTER MIDNIGHT. CURRENT LIKELY POPS FOR
FOOTHILLS AND PLAINS STILL ON TRACK...WITH LOWER POPS OVER
MOUNTAINS. 7H TEMPERATURES COOL TO AROUND +4 DEGREES CELSIUS BY 12Z
FRIDAY...COULD STILL SEE SOME SNOW SHOWERS ACROSS THE HIGHER
MOUNTAINS ABOVE 11000 FEET. MODELS SIMILAR IN TRACKING THE LOW INTO
NORTHWEST COLORADO BY LATE AFTERNOON FRIDAY. THIS TREK WILL INCREASE
AND DEEPEN EASTERLY FLOW WITH FAVORABLE UPSLOPE FOR AREAS EAST OF
THE CONTINENTAL DIVIDE AS WELL AS INCREASING QG ASCENT. CURRENT
LIKELY POPS FOR FOOTHILLS AND PLAINS THROUGH THE DAY FRIDAY STILL ON
TRACK. GIVEN THE INCREASING UPSLOPE AND QG ASCENT...DECIDED TO
INCREASE POPS FOR THE MOUNTAINS EAST OF THE CONTINENTAL DIVIDE TO
LIKELY FOR THE AFTERNOON AND UP POPS TO JUST BELOW CATEGORICAL FOR
FOOTHILLS AND ADJACENT PLAINS. GUIDANCE SHOWING HIGHS IN THE UPPER
50S TO MID 60S ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS HAVE
HIGHS IN THE 60S...A FEW DEGREES WARMER THAN GUIDANCE. WILL LEAVE
TEMPERATURE GRIDS AS IS FOR NOW.

.LONG TERM...MODELS CONTINUE IN UNCHARACTERISTIC AGREEMENT.  THE
ECMWF...NAM...AND GFS ALL HAVE THE UPPER CLOSED LOW CENTER OVER THE
NORTHWESTERN CORNER OF COLORADO AT 12Z SATURDAY MORNING.  THEY ARE
ALL RIGHT ON TOP OF ONE ANOTHER WITH THE FEATURE...HARD TO BELIEVE
AT 48 HOURS OUT.  NOW...ALL THREE HAVE THE CENTER OVER SOUTH
CENTRAL/CENTRAL COLORADO AT 12Z SUNDAY MORNING.  BY 12Z MONDAY
MORNING...THE FEATURE IS OVER THE SOUTHEASTERN CORNER OF COLORADO
ACCORDING TO THE ECMWF AND GFS.  THE QG VERTICAL VELOCITY FIELDS
HAVE DECENT UPWARD MOTION PROGGED OVER THE FORECAST AREA FRIDAY
NIGHT THROUGH SUNDAY AFTERNOON.  THE BOUNDARY LAYER FLOW IS MAINLY
EAST-SOUTHEASTERLY THROUGH THE PERIODS.  THE CROSS SECTIONS NEVER
SHOW ANY DOWNSLOPING OFF THE MOUNTAINS THROUGH THE PERIODS.  FOR
MOISTURE...MODELS HAVE DEEP MOISTURE OVER MUCH OF THE FORECAST AREA
WELL INTO SUNDAY.  PRECIPITABLE WATER VALUES RANGE FROM ABOUT 0.80
TO 1.20 INCH THROUGH ALL THE PERIODS.  DEW POINTS STAY IN THE MID
40S TO MID 50S F FOR THE PLAINS AND FOOTHILLS FRIDAY NIGHT THROUGH
SUNDAY EVENING.  THE QPF GRIDS ARE LOADED WITH MEASURABLE RAINFALL
THROUGH SUNDAY.  LAPSE RATES ARE SHOWING THE LOWER LEVELS TO BE
PRETTY STABLE...BUT THE MID LEVELS ARE LESS CAPPED.  THE THETA-E
AXIS STAYS OVER CENTRAL COLORADO THROUGH THE PERIODS AFFECTIVE THE
WESTERN QUARTER OF THE FORECAST AREA ONLY.  THERE IS ONLY A BIT OF
CAPE OVER THE HIGH MOUNTAINS AND NORTHEAST CORNER FRIDAY EVENING
THROUGH SATURDAY NIGHT.  THERE IS MORE CAPE FOR LATE DAY SUNDAY OVER
MUCH OF THE FORECAST AREA...BUT NOTHING SUBSTANTIAL.  WILL KEEP POPS
HIGH AND WILL NEED MORE SATURDAY NIGHT WELL INTO SUNDAY.  CONCERNING
SNOW...FORECAST SOUNDINGS AGAIN SHOW THE WET BULB ZERO HEIGHTS LOW
ENOUGH TO WARRANT THE MENTION OF SNOW MIXED IN OVER THE HIGH
MOUNTAINS BOTH FRIDAY OVERNIGHT AND SATURDAY OVERNIGHT.  FOR
TEMPERATURES...SATURDAYS HIGHS ARE SIMILAR TO FRIDAYS.  SUNDAYS
HIGHS ARE 2-5 C WARMER THAN SUNDAYS.  FOR THE LATER DAYS...MONDAY
THROUGH THURSDAY...MODELS ARE SHOWING THE UPPER CLOSED LOW LINGERING
JUST TO OUR EAST-SOUTHEAST WELL INTO TUESDAY.  AN UPPER RIDGE MOVES
IN FROM THE WEST FOR THE LAST TWO DAYS.  IT CONTINUES TO LOOK DRIER
WITH WARMING TEMPERATURES TOWARDS THE END.  HOWEVER...NO TELLING HOW
LONG THE MODELS WILL CONTINUE TO STALL THE CLOSED LOW IN OUR
VICINITY?

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH 06Z...COULD
AFFECT AREA AIRPORTS WITH GUSTY WINDS AND BRIEF HEAVY RAIN. SURFACE
WINDS TO REMAIN NORTH TO NORTHEASTERLY THROUGH FRIDAY. CONTINUED LOW
LEVEL MOISTURE WITH RAIN SHOWERS INCREASING IN COVERAGE AFTER 06Z
ALONG WITH ISOLATED THUNDERSTORMS...CONTINUING THROUGH THE DAY
FRIDAY. POTENTIAL FOR MVFR CONDITONS BETWEEN 06Z AND 15Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/RJK
Hazardous weather outlook, Aug 14, 9:36 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MDT THU AUG 14 2008

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1036 AM MDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FOOTHILLS
AND ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING....WITH
ISOLATED STORMS OVER THE MOUNTAINS. BRIEF HEAVY RAIN...SMALL HAIL
AND GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. A FEW STORMS COULD
BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH. THE SHOWERS WILL BECOME MORE WIDESPREAD ALONG THE
FOOTHILLS AND ACROSS THE PLAINS OVERNIGHT AS A STRONG LOW PRESSURE
SYSTEM MOVES SOUTHWEST INTO NORTHERN WYOMING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD CLOUDS AND MOISTURE ALONG WITH A COOLER AIRMASS WILL
COVER THE FORECAST AREA FRIDAY THROUGH SUNDAY.  RAIN SHOWERS WILL BE
LIKELY FOR THE PLAINS AND FOOTHILLS AS WELL AS THE MOUNTAINS EAST OF
THE DIVIDE THROUGH SUNDAY.  A FEW THUNDERSTORMS WILL BE EMBEDDED IN
THE SHOWERS AS WELL.  SOME NOCTURNAL SNOW SHOWERS WILL BE MIXED IN
WITH THE RAIN SHOWERS ABOVE 10000 FEET.  DRIER AND WARMER WEATHER IS
EXPECTED ON MONDAY THROUGH WEDNESDAY WITH ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RJK

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
August 14, 3:03 PM MST
Where
Elbert County, 2.76 mi N of Kutch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -103.870

Hail, Weld

When
August 14, 3:19 PM MST
Where
Weld County, 4.28 mi NNW of Hudson Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.160, -104.720

Hail, Larimer

When
August 14, 3:29 PM MST
Where
Larimer County, 1.57 mi W of Poudre Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -105.330

Hail, Larimer

When
August 14, 3:30 PM MST
Where
Larimer County, 2.1 mi SE of Drakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -105.050

Hail, Larimer

When
August 14, 3:35 PM MST
Where
Larimer County, 0.87 mi SE of Ft Collins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -105.070

Hail, Larimer

When
August 14, 3:35 PM MST
Where
Larimer County, 2.14 mi NNE of Ft Collins
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.610, -105.070

Hail, Larimer

When
August 14, 3:38 PM MST
Where
Larimer County, 3.67 mi E of Black Hollow Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.950

Hail, Larimer

When
August 14, 3:38 PM MST
Where
Larimer County, Wellington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -105.000

Thunderstorm Wind, Larimer

When
August 14, 3:48 PM MST
Where
Larimer County, 1.48 mi NNE of Ft Collins
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.600, -105.070

Hail, Larimer

When
August 14, 3:50 PM MST
Where
Larimer County, 2.09 mi SE of Black Hollow Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -104.990

Hail, Larimer

When
August 14, 3:53 PM MST
Where
Larimer County, 2.1 mi E of Black Hollow Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.980

Hail, Lincoln

When
August 14, 4:55 PM MST
Where
Lincoln County, 2.76 mi S of Genoa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -103.500

Hail, Lincoln

When
August 14, 5:09 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.690

Hail, Lincoln

When
August 14, 5:52 PM MST
Where
Lincoln County, 19.7 mi SW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -103.790

Hail, Elbert

When
August 14, 5:57 PM MST
Where
Elbert County, 3.39 mi SW of Simla
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.140, -104.080

Hail, Lincoln

When
August 14, 6:27 PM MST
Where
Lincoln County, 11.87 mi SSW of Karval
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.570, -103.610

Hail, Douglas

When
August 14, 6:31 PM MST
Where
Douglas County, 1.27 mi ENE of Castle Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122854, 122855, 122857, 122858, 122859, 122860, 122861, 122862, 122872, 122863, 122864, 122865, 122866, 122867, 122868, 122869, 122871.